Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Detroit, MI

July 13, 2004Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2004, 8:08 PM EDT for Saginaw County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 8:08 PM EDT (00:08 UTC)
Expired
Jul 13, 2004, 9:15 PM EDT
In force
67 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 140008
SVRDTX
MIC145-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
808 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 915 PM EDT

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  12 MILES SOUTHWEST OF ST. CHARLES...OR ABOUT 18 MILES SOUTHEAST OF
  ALMA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF CHESANING AROUND 820 PM EDT
  ST. CHARLES AROUND 825 PM EDT
  7 MILES SOUTH OF SAGINAW AROUND 840 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4330 8450 4313 8443 4316 8405 4327 8382
      4350 8384

$$

SF / BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:20 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 3:20 PM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT TUE JUL 13 2004

.DISCUSSION...

SEVERE WEATHER WILL BE THE FIRST CONCERN IN SE MICHIGAN TONIGHT.
REMNANTS OF MORNING CONVECTION, OVERHEAD AT PRESS TIME, WILL EXIT TO
OUR EAST DURING THE LATE AFTERNOON AND ALLOW ADDITIONAL SURFACE
HEATING INTO THE EARLY EVENING. AT THE SAME TIME, THE STRONG LOW
PRESSURE SYSTEM AND COLD FRONT OVER THE WESTERN GREAT LAKES WILL
MOVE EASTWARD AND COLLIDE WITH VERY UNSTABLE AIR OVER LOWER
MICHIGAN. THE 18Z DTX SOUNDING SHOWS A FORMIDABLE CAP AROUND 800 MB,
WHICH IS ACTUALLY A POSITIVE FACTOR FOR SEVERE WEATHER DEVELOPMENT.
THIS CAP WILL ALLOW INSTABILITY TO BUILD UNTIL THE UPPER SUPPORT
ARRIVES AND EATS IT AWAY. AS THE UPPER SYSTEM APPROACHES, THE WIND
FIELD WILL IMPROVE TO BETWEEN 50 AND 60 KTS OF MAINLY UNIDIRECTIONAL
WIND SHEAR BY 00Z/8PM THIS EVENING. THIS, ALONG WITH CAPE AROUND
3000 J/KG, WILL MAINTAIN A LINE OF SEVERE THUNDERSTORMS IN SE
MICHIGAN DURING THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING
WIND WILL BE THE MAIN HAZARD, BUT LARGE HAIL AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

A BRIEF DRY SLOT LATE IN THE OVERNIGHT HOURS AND EARLY WEDNESDAY
MORNING WILL END PRECIP IN SE MICHIGAN FOR A WHILE, THEN WRAP-AROUND
MOISTURE WILL ARRIVE, ALONG WITH DAYTIME HEATING AND CHILLY MID
LEVEL TEMPS, AND HELP GENERATE SCATTERED SHOWERS. THE 12Z ETA ALSO
SHOWS SOME SURFACE BASED CAPE LINGERING DURING THE AFTERNOON, AROUND
800 J/KG, ENOUGH TO KEEP A CHANCE OF GARDEN-VARIETY THUNDER IN THE
FORECAST AS WELL.

AFTER A CHANCE OF SHOWERS WEDNESDAY NIGHT, THE GFS IS ALONE IN
TRENDING BACK TO MORE OF CLOSED LOW AND SLOWER SOLUTION ON THE EXIT
OF THIS SYSTEM BY THURSDAY. FEEL THIS IS OVERDONE AS ANOTHER WAVE
DEVELOPS OVER CENTRAL CANADA IN ALL OF THE MODELS. THIS NEXT WAVE
WILL KEEP THE EASTERN GREAT LAKES WAVE MOVING ALONG, LIKE IN THE
ETA, ETA-XX, CANADIAN, AND EURO MODELS. WITH THAT MUCH SUPPORT FROM
THE OTHER MODELS, FEEL THAT WE CAN REMOVE THE CHANCE OF SHOWERS ON
THURSDAY, WITH THE EXCEPTION OF IN THE THUMB THURSDAY MORNING.

THERE IS STILL GOOD MODEL AGREEMENT SHOWING THE CENTRAL CANADIAN
WAVE MOVING INTO THE GREAT LAKES FRIDAY NIGHT WITH SOME WARM
ADVECTION PRECIP AHEAD OF IT, AND THE ASSOCIATED COLD FRONT MOVING
INTO SE MICHIGAN ON SATURDAY. THE AMPLIFIED LONG WAVE PATTERN WILL
CONTINUE OVER NORTH AMERICA WITH NW FLOW OVER THE GREAT LAKES AND
THE SHORT WAVE ARRIVING FROM CENTRAL CANADA. THIS WAVE WILL BE
SUPPLIED BY AN UPPER LOW OVER HUDSON BAY AND WILL HELP MAINTAIN THE
LONG WAVE TROF OVER THE EASTERN U.S. THROUGH EARLY NEXT WEEK. PLAN
TO KEEP A CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR SATURDAY,
THEN SUNDAY AND MONDAY WILL BE DRY WITH NORMAL TEMPS AND LOW
HUMIDITY AS CANADIAN HIGH PRESSURE WILL BE IN CONTROL.

THE 12Z GFS IS HINTING AT ANOTHER CHANCE FOR A CLOSED LOW BY SUNDAY
AS THE SHORT WAVE MOVES INTO THE BASE OF THE EASTERN U.S. UPPER
TROUGH, WITH A WAVE ALONG THE SURFACE FRONT OVER THE SOUTHERN GREAT
LAKES. WE PLAN TO KEEP SUNDAY AND MONDAY DRY FOR NOW AS THE GFS HAS
ALREADY TRIED AND FAILED TO FORECAST THE SAME PATTERN WITH OUR
CURRENT SYSTEM BY THIS THURSDAY. PREFER THE 00Z GFS SOLUTION, WHICH
IS TOO FAST IF ANYTHING COMPARED TO THE NCEP ENSEMBLE MEMBERS, IN
BREAKING DOWN THE AMPLIFIED LONG WAVE PATTERN HEADING INTO THE
MIDDLE OF NEXT WEEK. IT SHOWS A WEAK UPPER RIDGE HOLDING OVER THE
GREAT LAKES ON TUESDAY WITH SURFACE HIGH PRESSURE LINGERING OVER THE
EASTERN LAKES. EVEN CONSIDERING A SLOWER PACE OF CHANGE IN THE UPPER
AIR PATTERN, WELL BE ABLE TO START TUESDAY OFF DRY WITH TEMPS
AROUND NORMAL.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 6:35 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT TUE JUL 13 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140600-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
635 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORM WATCH 622 IN EFFECT UNTIL MIDNIGHT...

A LINE OF THUNDERSTORMS WILL MOVE FROM LAKE MICHIGAN...THROUGH
WESTERN LOWER MICHIGAN...AND INTO SOUTHEAST MICHIGAN THIS EVENING.
SEVERE WEATHER IS LIKELY WITH THESE STORMS. DAMAGING WINDS WILL BE
THE MAIN HAZARD...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS TO
75 MPH. HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE AS WELL
AS AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL COULD LEAD TO
LOCALIZED FLOODING.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM AROUND
THE TRI CITIES...AND CLOSER TO 10 PM FROM THE FLINT METRO AREA...TO
THE LAKE HURON SHORELINE...AND SOUTH THROUGH THE METRO DETROIT AREA.
GENERAL STORM MOTION WILL BE TO THE EAST AT 25 MPH...AND UP TO 45
MPH AS STORMS BECOME SEVERE.

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
STATE TONIGHT AND COLLIDE WITH WARM AND HUMID AIR OVER SOUTHEAST
MICHIGAN. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND
WESTERN LOWER MICHIGAN...ALONG AND AHEAD OF THE COLD FRONT. ALL OF
THE STORMS WILL MOVE EASTWARD AND OUT OF THE AREA SHORTLY AFTER
MIDNIGHT...AND THE SEVERE WEATHER POTENTIAL WILL END.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE
SYSTEM MOVES INTO THE EASTERN GREAT LAKES...BUT NO SEVERE WEATHER IS
EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY
AS ANOTHER COLD FRONT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:25 PM EDTSpecial Marine WarningDTX80 min
Jul 13, 9:06 PM EDTSevere Thunderstorm WarningDTXBay39 min
Jul 13, 9:16 PM EDTSevere Thunderstorm WarningDTXShiawassee74 min
Jul 13, 9:28 PM EDTSpecial Marine WarningDTX2 hr
Jul 13, 9:28 PM EDTSevere Thunderstorm WarningDTXTuscola77 min
Jul 13, 9:33 PM EDTSevere Thunderstorm WarningDTXHuron87 min
Jul 13, 9:36 PM EDTSevere Thunderstorm WarningDTXSaginaw54 min
Jul 13, 9:45 PM EDTSevere Thunderstorm WarningDTXGenesee75 min
Jul 13, 10:13 PM EDTSevere Thunderstorm WarningDTXOakland92 min
Jul 13, 10:16 PM EDTSevere Thunderstorm WarningDTXLivingston59 min
Jul 13, 10:22 PM EDTSevere Thunderstorm WarningDTXLapeer53 min
Jul 13, 10:50 PM EDTSevere Thunderstorm WarningDTXSanilac70 min
Jul 13, 10:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw96 min
Jul 13, 11:05 PM EDTSevere Thunderstorm WarningDTXMacomb55 min
Jul 13, 11:08 PM EDTSevere Thunderstorm WarningDTXSaint Clair67 min
Jul 13, 11:13 PM EDTSpecial Marine WarningDTX92 min
Jul 13, 11:13 PM EDTSpecial Marine WarningDTX92 min
Jul 13, 11:30 PM EDTSpecial Marine WarningDTX30 min
Jul 14, 12:03 AM EDTSevere Thunderstorm WarningDTXWayne72 min
Jul 14, 12:24 AM EDTSpecial Marine WarningDTX2 hr
Jul 14, 1:14 AM EDTSevere Thunderstorm WarningDTXWayne31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.